MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 5 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 5 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75100478
Medical Device Problem Code Delivered as Unsterile Product (1421)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/31/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, the box of a polarstem stem lat.Ti/ha 5 non-cem must have taken a beating at some point in time.There was an indentation in the lower portion of the box, and there was a hole in both of the inner wrappings, so the implant was not sterile.As this happened in a non-surgical environment, there was not patient involvement.
 
Additional Manufacturer Narrative
It was reported that the packaging of a polarstem stem lat.Ti/ha 5 non-cem must have taken a beating at some point in time.There was an indentation in the lower portion of the box, and there was a hole in both of the inner-most peel bags.As this happened in a non-surgical environment, there was no patient involved.The claimed article, used in treatment, was returned for investigation and the reported failure mode can be confirmed.The innermost peel-bag shows some heavy signs of stem movement due to a loss of vacuum.The surface is scratched and a hole is visible in the distal sealed area.The production records were reviewed, however no discrepancies in these records were recognized.Additionally, no other complaint was reported for the batch in scope.There's no indication that the device failed to match specification at time of distribution.Review of past corrective actions was performed.No further escalation is required.The risk of a tear, rip or hole in the device packaging is covered within our sterility packaging risk file and rated as low.Repeated stock manipulations may have contributed to the motion of the stem inside the packaging causing the observed sterility breach.According to our instructions for use (ifu lit.No.12.23 ed.03/21) implants may not be implanted under any circumstances if the packaging is damaged or not intact.Peel pouches showing scratches or significant migration of the stem towards the sealed seams as well as stems observed to move freely inside the peel pouches or should therefore be considered as unfit for use.If this scenario occurs, we kindly ask you to return the affected products (the peel pouches and the corresponding stems) to the appropriate smith & nephew representative or office for investigation.This complaint will be closed.Smith+nephew will however continue to monitor the corresponding products for similar issues.

Brand Name
POLARSTEM STEM LAT.TI/HA 5 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau TN CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12509737
Report Number9613369-2021-00369
Device Sequence Number3255547
Product Code LZO
UDI-Device Identifier07611996118698
UDI-Public07611996118698
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2023
Device Model Number75100478
Device Catalogue Number75100478
Device Lot NumberB1600303
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2021
Supplement Date Received by Manufacturer01/05/2022
Initial Report FDA Received Date09/21/2021
Supplement Report FDA Received Date01/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/08/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown